New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

ILgirl
New Member


Date Joined May 2010
Total Posts : 4
   Posted 5/30/2010 9:44 AM (GMT -7)   
Hello,
 
I'm new to this forum.  I was diagnosed with UCTD in February and started taking Plaquenil at that time.  Recently I've had a strange reaction when I'm outside in the sun.  My arms, hands, legs, and feet tingle.  I feel like I have pins and needles poking me.  This lasts for about two days after sun exposure.  It has happened 4 different times so I'm sure the sun is the trigger.  I mentioned it to my rheumy and he said it could be a reaction to the sun that is internal and eventually I could develop a rash.  Do any of you ever have this reaction?  Do you think the Plaquenil is causing this sensitivity? 
DX:  UCTD (2010), Asthma/Allergies
Meds:  Plaquenil-400 mg, Mobic 15 mg, Advair, Xyzal


challenged nurse
Regular Member


Date Joined May 2010
Total Posts : 69
   Posted 5/30/2010 12:09 PM (GMT -7)   
I am also new to this forum as well. I have had this disease for 9 months now and still trying to figure out what is and what isn't. I just started developing what I think is reactions to the sun. My joints get aching,sweats, dizziness and heart racing. I have had some tingling in my hands and feet but I just had a mild stroke so I'm not sure what is related to that. But I do notice some tingling when I go for my therapy outside. I was on Plaquenil for 7 months but really didn't help with my symptoms.
DX: Lupus(UMCTD), Asthma, Mitral Valve Prolapse, Heart Murmur, Anemia, Vitamin D def., B12 def, Hypertension r/t lupus, TIA, muscle weakness, numbness, tingling, headaches, night and day sweats and IBS.

Meds: Imuran 100mg, Prednisone 60mg, drisdol 50,000 units weekly, b12 injections monthly, Protonix, Zantac, Tramadol 4 times daily prn, Align, Kapidex, Amitza, Miralax, Vaseretic/HCTZ Aspirin.

Allergies: Cipro and Bactrim
I can do all things through Christ that strengthens me.


Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 7018
   Posted 5/30/2010 12:39 PM (GMT -7)   
Plaquenil is a suppressive medication that inhibits the worsening of diseases like malaria and lupus. Many of us here have thought it was "doing nothing", but found out differently once we tried to quit taking it. It does take 3-6 months before it really kicks in and starts helping.

However, Plaquenil is a disease suppressant -- it isn't something that treats symptoms per say. It's more like a fence around the weed patch -- it doesn't stop the weeds (symptoms) from getting bigger (the anti-inflammatory medications do that), but it keeps them from spreading more.

However, back to the issue of sun sensitivity. We have many threads here talking about sun sensitivity and various remedies and work-arounds that allow us to be outside. Bottom line is: Lupus itself (or UCTD or MCTD) causes sun sensitivity. The sun is an irritant. Normal sunburn is an inflammation. Diseases like these give us overactive immune systems. Thus our overactive systems attack the sun exposure more forcefully than ever before!!! The inflammation is more severe -- we may get sun rash, sun poisoning, fever, fatigue, and various other symptoms with sun exposure.

Do our meds help with sun sensitivity or add to it? Some add to it, but the anti-inflammatories also help normalize our reactions. Almost all of us here have some heightened sensitivity over what life was like before. A real bummer, but better to know than to get horribly affected as a surprise!!
Lynnwood, Lupus & Sjogren's Moderator
"Life is far too important to be taken seriously" - Oscar Wilde


Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 7018
   Posted 5/30/2010 12:40 PM (GMT -7)   
PS. The current thread about Heat Tolerance has some sun tips....heat & sun go together like peaches & cream!!
Lynnwood, Lupus & Sjogren's Moderator
"Life is far too important to be taken seriously" - Oscar Wilde


ILgirl
New Member


Date Joined May 2010
Total Posts : 4
   Posted 5/30/2010 6:46 PM (GMT -7)   
Thanks for your comments. It helps me better understand why I am reacting. I guess this is all so new to me, I've always been able to tolerate the sun just fine and in all of the information I've read I have not heard anyone mention this reaction.

BTW: The Plaquenil has been helping with my joint pain and fatigue, I'm very thankful for it.
DX:  UCTD (2010), Asthma/Allergies
Meds:  Plaquenil-400 mg, Mobic 15 mg, Advair, Xyzal


puccini914
Regular Member


Date Joined Jun 2008
Total Posts : 363
   Posted 5/31/2010 9:15 AM (GMT -7)   
I REFUSE to ever stop taking my Plaquenil. When I do, it only takes about three to four days to feel like a trains has hit me with the fatigue and the hives from Hades start cropping up, I mean big as my entire thigh, all over my body, huge itchy, I can't slepp at night, hurt to the bone, hives. I'll never stop plaquenil again. Did I mention that already? LOL

Jennifer

Taking plaquenil, atenelol,  Flexeril, Claritin, Zantac ,Trazadone, Ambien, Prednisone 5mg a  day,Topamax 100mg, MTX 15mg a week, super B complex, multi- vitamin once a week, folic acid,  and Lortab 10mg 4 times a day, Imitrex for migraines.  Allergic to all NSAID's and Ultram.   Mom of 2 boys 2 1/2 and 7. 

Symptoms: Fatigue, joint pain and swelling,Raynauds,numbness,tingling,weakness, heat/sun sensitivity, mouth and nose sores, malar rash, migraines, awful hives, positive ANA, with speckled pattern, positive RF, negative anti-DSDNA, and positive for Sjorgen's Syndrome.

 

 


IMTIRED2
New Member


Date Joined Jun 2010
Total Posts : 1
   Posted 6/6/2010 5:23 PM (GMT -7)   
Hi, I was diagnosed with Lupus in 2006 and was put on Plaquenil.  I had the same reaction.  But if you read about the drug you should stay out of the sun.  I found I can stay out for 15-20 minutes and that's all.
 
Good luck

ILgirl
New Member


Date Joined May 2010
Total Posts : 4
   Posted 6/8/2010 11:46 AM (GMT -7)   
Thanks for your comments.  It's good to know I'm not the only one with this reaction.  blush The last few days I've  been tingling off and on and I haven't even been in the sun.  I also developed purple and red spots (like broken blood vessels) on my arm.  I don't know if this a reaction from the sun too, but my doctor has again told me to STAY OUT OF THE SUN, which is easier said than done when you work in a school with many end of the year events outside.  Oh well school's out now so I guess I'll be relaxing indoors for awhile.  Take care! 
DX:  UCTD (2010), Asthma/Allergies
Meds:  Plaquenil-400 mg, Mobic 15 mg, Advair, Xyzal

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 6:48 AM (GMT -7)
There are a total of 2,732,021 posts in 300,982 threads.
View Active Threads


Who's Online
This forum has 151148 registered members. Please welcome our newest member, Bui.
249 Guest(s), 6 Registered Member(s) are currently online.  Details
81GyGuy, 0311, Ruey, Milla, Traveler, maioeiage


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer